Side effects after taking Lyrica for years?

ary

New Member
Hi,

I've been taking Lyrica for at least 5 years and this year the doctors also gave me Cymbalta for FM (I've had three spinal surgeries after an accident). Anyway, I started having trouble concentrating, remembering, making conections, I would run into people who knew me and could swear I'd never seen them in my life, feeling my brain as if in mud, unable to move (figuratively and literally), uncapable of doing what I had to do at work or home (I thought I was procrastinating, but it was more an unability to focus), loosing muscle even though I swim at least three times a week, unable to read (which I love), to focus my eyes, being itchy (particularily the legs)... and while trying to find info (doctors said it couldn't be neither drug) I read loads of posts of people having the same symptoms and who'd gone through hell quiting the drugs (Cymbalta was worse). I'm off Lyrica for about 5 weeks now (I did it very slowly —most people do it in a week—), and, apparently, there's no way to quit on Cymbalta —whether slowly or cold turkey you go through hell, which is where I am). I can't sleep, I feel as if my brain shortcircuits every few minutes, I'm moody, I have little tolerance and I'm getting quite depressed (besides all the other symptoms I mentioned at the beginning). Oh, and I just can't sleep. I've been sleeping about 90 min a night, and not even straight. So I feel like crap. I've tried to find reliable studies by really good institutions on long-term use of these drugs and found none (in fact, I did find that nobody's done a long-term study on Cymbalta despite the huge amount of people feeling the same). I feel like my choice is to loose my mind but sleep ok while I get dementia (one of the possible side-effects of both Lyrica and Cymbalta), or to go crazy from not sleeping. I can't even work anymore. Has anyone experienced something like this or knows where to turn for information?

Thank you.

ary
 

Paw

Well-Known Member
You're probably having a particularly rough time trying to get off that particular combo. I don't think the difficulties of Lyrica withdrawal (or gabapentin for that matter) is as well known as Cymbalta, but it can be pretty bad.

Effexor, another SNRI like Cymbalta, is also known for its difficult withdrawal -- particularly those awful "brain zaps." The good news is most people seem to get through it within a few weeks. But you might consider trying an extremely tapered approach (thinking months, not weeks), cutting back, say, 25% or so per night, and then going back up temporarily when the zaps start becoming too noticeable.

Two steps forward, one step back. Until, eventually, you're going back and forth between 0 and 30% or so. My prescription is for 90 mg, so I have three (30 mg) pills a day to play with. You'll have to see if there are other dosages that might be more helpful to you, as I don't think you want to be splitting them (not sure about that).

It's not like you'll avoid the withdrawal symptoms entirely, but you can learn to manage them a bit if you take it real slow.
I (and others) have also had some success adding serotonin precursors to the process. E.g., on a night you're cutting back on Cymbalta you could take some L-Tryptophan or 5-HTP, which might ease some of the symptoms. Some people love tianeptine, which functions differently on the serotonin receptors, but it hasn't agreed with me.

It's tough, and you're right, if you do it quick it'll be almost impossible to work for awhile.

I'd also make sure to have some L-theanine on hand, maybe some taurine, to support your gaba system instead of the Lyrica. There are more powerful gaba supplements and meds (which would help inhibit some of your worst feelings), but you have to be just as careful with some of them as with the pharmaceuticals.
 

JennyJenny

Well-Known Member
Hi,

I'm off Lyrica for about 5 weeks now (I did it very slowly —most people do it in a week—), and, apparently, there's no way to quit on Cymbalta —whether slowly or cold turkey you go through hell, which is where I am). I can't sleep, I feel as if my brain shortcircuits every few minutes, I'm moody, I have little tolerance and I'm getting quite depressed (besides all the other symptoms I mentioned at the beginning). Oh, and I just can't sleep. I've been sleeping about 90 min a night, and not even straight. So I feel like crap. I've tried to find reliable studies by really good institutions on long-term use of these drugs and found none (in fact, I did find that nobody's done a long-term study on Cymbalta despite the huge amount of people feeling the same). I feel like my choice is to loose my mind but sleep ok while I get dementia (one of the possible side-effects of both Lyrica and Cymbalta), or to go crazy from not sleeping. I can't even work anymore. Has anyone experienced something like this or knows where to turn for information?

Thank you.

ary
Cymbalta Withdrawal lawsuit - They will call in a week and maybe less once you e-mail them.
http://www.baumhedlundlaw.com/cymbalta/lawsuit.php
 

ary

New Member
You're probably having a particularly rough time trying to get off that particular combo. I don't think the difficulties of Lyrica withdrawal (or gabapentin for that matter) is as well known as Cymbalta, but it can be pretty bad.

Effexor, another SNRI like Cymbalta, is also known for its difficult withdrawal -- particularly those awful "brain zaps." The good news is most people seem to get through it within a few weeks. But you might consider trying an extremely tapered approach (thinking months, not weeks), cutting back, say, 25% or so per night, and then going back up temporarily when the zaps start becoming too noticeable.

Two steps forward, one step back. Until, eventually, you're going back and forth between 0 and 30% or so. My prescription is for 90 mg, so I have three (30 mg) pills a day to play with. You'll have to see if there are other dosages that might be more helpful to you, as I don't think you want to be splitting them (not sure about that).

It's not like you'll avoid the withdrawal symptoms entirely, but you can learn to manage them a bit if you take it real slow.
I (and others) have also had some success adding serotonin precursors to the process. E.g., on a night you're cutting back on Cymbalta you could take some L-Tryptophan or 5-HTP, which might ease some of the symptoms. Some people love tianeptine, which functions differently on the serotonin receptors, but it hasn't agreed with me.

It's tough, and you're right, if you do it quick it'll be almost impossible to work for awhile.

I'd also make sure to have some L-theanine on hand, maybe some taurine, to support your gaba system instead of the Lyrica. There are more powerful gaba supplements and meds (which would help inhibit some of your worst feelings), but you have to be just as careful with some of them as with the pharmaceuticals.

Thanks a lot for your reply. Actually, getting off Lyrica wasn't bad. Getting off Cymbalta is hell. I'll try L-Tryptophan or 5-HTP. Thanks for the suggestion!
Have a great weekend!
 

Diana Maus

Member
I just wanted to say that I have all the symptoms you describe "trouble concentrating, remembering, making conections, I would run into people who knew me and could swear I'd never seen them in my life, feeling my brain as if in mud, unable to move (figuratively and literally), uncapable of doing what I had to do at work or home (I thought I was procrastinating, but it was more an unability to focus), loosing muscle even though I swim at least three times a week, unable to read (which I love), to focus my eyes, being itchy (particularily the legs)..." and I am not on any drugs for CFS/Fibro except an occasional Tylenol and I do take a beta blocker and a calcium channel blocker. I associate all of those symptoms with my CFS/ fibro. They are particularly bad right now. The inability to work is so disappointing, as I used to pride myself on my ambition. Now I have none, or rather, it's fleeting and I can't enact it.
 

Get Our Free ME/CFS and FM Blog!



New Threads

Forum Tips

Support Our Work

DO IT MONTHLY

HEALTH RISING IS NOT A 501 (c) 3 NON-PROFIT

Shopping on Amazon.com For HR

Latest Resources

Top